Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Midland/Odessa, TX

May 7, 2020Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2020, 6:42 PM CDT for Pecos County, Terrell County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2020, 6:42 PM CDT (23:42 UTC)
Expired
May 7, 2020, 7:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The San Angelo radar (KSJT), 163 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMAF 072342
SVRMAF
TXC371-443-080045-
/O.NEW.KMAF.SV.W.0046.200507T2342Z-200508T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
642 PM CDT Thu May 7 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pecos County in southwestern Texas...
  Northern Terrell County in southwestern Texas...

* Until 745 PM CDT.

* At 641 PM CDT, a severe thunderstorm was located 27 miles northwest
  of Terrell County Gas Plant, or 28 miles north of Sanderson, moving
  southeast at 25 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Terrell County Gas Plant and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3052 10168 3050 10168 3049 10169 3047 10169
      3046 10170 3047 10173 3044 10172 3042 10174
      3041 10173 2999 10222 3049 10249 3073 10228
      3055 10165
TIME...MOT...LOC 2341Z 311DEG 24KT 3054 10227 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

80
2 follow-up statements
077 
WWUS54 KMAF 080003
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
703 PM CDT Thu May 7 2020

TXC371-443-080045-
/O.CON.KMAF.SV.W.0046.000000T0000Z-200508T0045Z/
Pecos TX-Terrell TX-
703 PM CDT Thu May 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN PECOS AND NORTHERN TERRELL COUNTIES...

At 702 PM CDT, a severe thunderstorm was located 22 miles west of
Terrell County Gas Plant, or 24 miles northeast of Sanderson, moving
southeast at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Terrell County Gas Plant and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3052 10168 3050 10168 3049 10169 3047 10169
      3046 10170 3047 10173 3044 10172 3042 10174
      3041 10173 2999 10222 3049 10249 3073 10228
      3055 10165
TIME...MOT...LOC 0002Z 317DEG 19KT 3046 10221 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

80
375 
WWUS54 KMAF 080027
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Thu May 7 2020

TXC371-443-080045-
/O.CON.KMAF.SV.W.0046.000000T0000Z-200508T0045Z/
Pecos TX-Terrell TX-
727 PM CDT Thu May 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN PECOS AND NORTHEASTERN TERRELL COUNTIES...

At 727 PM CDT, a severe thunderstorm was located 13 miles west of
Terrell County Gas Plant, or 23 miles north of Dryden, moving
southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Terrell County Gas Plant and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3052 10168 3050 10168 3049 10169 3047 10169
      3046 10170 3047 10173 3044 10172 3042 10174
      3041 10173 2999 10222 3048 10226 3073 10228
      3055 10165
TIME...MOT...LOC 0027Z 307DEG 22KT 3038 10208 

HAIL...1.50IN
WIND...60MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:17 PM CDT, 25 minutes earlier.

Area forecast discussion, May 7, 6:17 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Thu May 7 2020

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions will continue the next 24 hours. Gusty south winds
will subside slightly over the next few hours before a cold front
arrives that will shift winds back from the north and northeast
and gust to near 40kts.

Hennig

&&

.PREV DISCUSSION... /issued 246 PM CDT Thu May 7 2020/

DISCUSSION...
A few storms, possibly strong, are possible into early evening
along and e of the dryline from the ern PB into the Lower Trans
Pecos-Big Bend. The dryline will retreat this evening and south
winds will strengthen to 25-30G40mph across the PB. Storms are
not expected follow dryline w as it retreats due to very warm 7h
temps overspreading the dryline. Attention then turns to a strong
cold front that will arrive in the nrn PB near 07Z-08Z/Fri, I-20
09Z-10Z, and w of the Pecos River 11Z-12Z. Preparations should be
made for a widespread higher end advisory level winds (ne
35G55mph) at least across PB, probably a little less so at
FST/PEQ/CNM. After 12Z/Fri 85h winds across the Trans Pecos will
be ne at 30-40kts and as such places like GDP Pass-Marfa will be
especially windy. A High Wind Warning has already been issued for
GDP Pass, but Marfa may need to be included in a warning? The mid
shift will have chance to look at 00Z data before wind arrives in
the Marfa area and we will let the advisory ride for now. Areas of
blowing dust can be expected and an Airport Weather Warning will
likely be needed for MAF. Winds will decrease after 18Z/Fri. Highs
will be much cooler and guidance continues to trend temps down,
other than brief post-frontal clouds there will be afternoon
sunshine, except possibly the far reaches of the Trans Pecos.
Below normal temps will follow Sat AM-Sun AM before the return of
near normal temps Mother's Day afternoon. Minor shrtwv trofs in
flow Sun PM could be enuf for some precip across the wrn half of
the CWFA. Precip potential looks a little better Mon with a more
definitive shrtwv trof and better low-level moisture. Dryline may
shape some Tue with a stalled front just n of CWFA. By Wed models
indicate mid-level pattern has changed to sw flow aloft signaling
an increase in severe tstm potential?

FIRE WEATHER...
Critical fire wx developing w of the dryline where RH have dropped
to as low a 6 percent at Artesia. Winds are still coming up but
still expected to mostly fall into 15-25 mph range, except higher
GDP Mtns. Cold front tonight will bring abrupt wind shift and
much stronger winds between 2 AM-5 AM SE NM and PB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  72  48  77 /  10   0   0   0
Carlsbad                       60  76  48  82 /   0  10   0   0
Dryden                         68  80  56  78 /  20  10  10   0
Fort Stockton                  62  74  50  79 /  10  10   0   0
Guadalupe Pass                 53  67  46  75 /   0  10   0   0
Hobbs                          55  72  43  77 /   0   0   0   0
Marfa                          53  71  41  78 /  10  10  10   0
Midland Intl Airport           60  73  48  77 /  10   0   0   0
Odessa                         60  73  48  77 /   0   0   0   0
Wink                           60  77  49  81 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 2 AM to 11 AM MDT Friday for Central Lea
     County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

     Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

TX...Wind Advisory from 3 AM CDT /2 AM MDT/ to noon CDT /11 AM MDT/
     Friday for Andrews-Borden-Crane-Dawson-Eastern Culberson
     County-Ector-Gaines-Glasscock-Guadalupe Mountains Above
     7000 Feet-Howard-Loving-Martin-Midland-Mitchell-Reagan-
     Reeves County Plains-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Wind Advisory from 7 AM to noon CDT Friday for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Terrell.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     High Wind Warning from 2 AM to 2 PM MDT Friday for Guadalupe and
     Delaware Mountains.

&&

99/99/10
Hazardous weather outlook, May 7, 2:40 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CDT Thu May 7 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CDT Thu May 7 2020 /140 PM MDT Thu May 7 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon across
Southeast New Mexico, the Guadalupe and Delaware Mountains, and Van
Horn area. A Red Flag Warning is in effect.

Isolated thunderstorms are possible this afternoon and evening for
the Eastern Permian Basin, Lower Trans Pecos, Big Bend and Marfa
Plateau. A few of these storms could become severe with large hail
and damaging wind the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The High Wind Warning for the Guadalupe and Delaware Mountains will
begin late this evening for post frontal winds.

A Wind Advisory is in effect for remainder of the area by Friday
morning as strong northerly winds will occur by the cold front moving
through this evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon east of a Marfa...
Fort Stockton... to Snyder line.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 7, 3:58 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT Thu May 7 2020

TXZ069-075-072145-
Pecos TX-Upton TX-
358 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND SOUTH
CENTRAL UPTON COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of McCamey, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 293 and 302.

LAT...LON 3108 10204 3100 10205 3098 10201 3099 10198
      3094 10192 3086 10235 3107 10233 3103 10229
      3103 10221 3100 10219 3101 10218 3099 10208
      3101 10205 3108 10205 3109 10228 3122 10192
      3108 10186
TIME...MOT...LOC 2058Z 250DEG 23KT 3102 10222

80
Special weather statement, May 7, 5:46 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Thu May 7 2020

TXZ075-082-072315-
Pecos TX-Terrell TX-
546 PM CDT Thu May 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS AND NORTHWESTERN
TERRELL COUNTIES UNTIL 615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 31
miles southeast of Fort Stockton, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos and
northwestern Terrell Counties.

LAT...LON 3057 10259 3081 10251 3077 10228 3047 10233
TIME...MOT...LOC 2246Z 286DEG 25KT 3066 10242

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:54 AM CDTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Presidio34 hr
May 7, 3:54 AM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more34 hr
May 7, 3:58 PM CDTSpecial Weather StatementMAFUpton47 min
May 7, 4:51 PM CDTSevere Thunderstorm WarningMAFPecos54 min
May 7, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 7, 5:46 PM CDTSpecial Weather StatementMAFPecos29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.